Hail, Towner
- When
- May 15, 6:00 PM CST
- Where
- Towner County, 10 mi E of Maza
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 48.367, -98.983
4 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 15, 2:10 PM CST, 3 hours 50 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
310 PM CDT SAT MAY 15 2004
.DISCUSSION...SHORTWAVE MOVING INTO SOUTHERN MN PASSED HARMLESSLY
BY THIS AREA BUT THE ONE WITH VORTICITY MAX A LITTLE NORTHWEST OF
JMS HAS GENERATED SOME HEAVY SHOWERS FOR MUCH OF THE DAY FROM JMS
TO GFK BUT THEY WEAKENED SOME AS THEY HEADED INTO NORTHWEST MN.
THESE SHOWERS FINALLY APPEAR TO BE BREAKING UP SOME BUT NEW CELLS
ARE DEVELOPING EAST OF BIS ON A SURFACE TROUGH/DRY LINE. OF BIGGER
CONCERN IS THE LINE OF STORMS DEVELOPING IN WESTERN ND WITH THE COOL
FRONT. THIS LINE AND THE DRY LINE WILL LIKELY COMBINE TO CAUSE A
SEVERE TSTORM THREAT FOR MUCH OF THE CWA BY THIS EVENING.
.SHORT TERM...RUC SHOWS MOST PARAMETERS INDICATIVE OF LANDSPOUT
FORMATION FOR NORTHEAST ND WITH THE BIGGEST NEGATIVE FACTOR BEING
THE HIGH (6500-8500 FT AGL) LCL LEVELS. EVEN WITHOUT THAT THERE IS
SOLID POTENTIAL FOR SOME SEVERE GUSTS AND HAIL GIVEN THE -26C 500 MB
TEMPERATURE THERE WHILE THEY WILL BE IN THE LEFT/FRONT UPPER JET
QUAD FOR STRONG LIFT. SO RAISED POPS TO LIKELY THERE AND ADDED
SEVERE WORDING. FARTHER SOUTH...ALSO ADDED STRONG TSTORMS WORDING
BUT KEPT THEM SCATTERED.
FOR MON THE SHOWERS STILL LOOK GOOD FOR SOUTHEAST ND AND INTO WEST
CENTRAL MN AND RAISED POPS THERE TO LIKELY. BUT OTHERWISE MADE MINOR
CHANGES REGARDING IT. GULF OPENS FOR THIS EVENT AND ETA/GFS PUSH THE
HIGH 850 MB DEW POINTS AS FAR AS ABR. STILL DO NOT BELIEVE THERE IS
ANY CHANCE OF THUNDER FOR US WITH THESE SHOWERS GIVEN IT WOULD BE
SIGNIFICANTLY NORTH OF THE 300 MB JET. GFS ALSO LOOKS OVERDONE IN
QPF VALUES SINCE THEY EXCEED AVAILABLE PRECIPITABLE WATER. AN
OUTSIDE CHANCE EXISTS FOR ITS 1.5 INCHES SINCE IT COULD LAST ALL
MON AFTERNOON AND EVE. BUT THINK NCEP VALUES OF UP TO AN INCH ON
OUR BORDER LOOKS GOOD.
.LONG TERM (WED-SAT)...EXTENDED RANGE MODELS SUGGEST A MORE ZONAL
FLOW PATTERN ALOFT FOR MOST OF THE EXTENDED PERIOD...ESPECIALLY
COMPARED TO RECENT DAYS. BOTH THE GFS AND CANADIAN HAVE A CUTOFF LOW
OVER THE WEST COAST WITH THE CANADIAN SOMEWHAT FASTER IN ABSORBING
THIS SYSTEM INTO THE MEAN FLOW. THE GFS TIMING SEEMS MORE
REASONABLE...SO WILL TREND THAT WAY. TEMPERATURES SHOULD MODERATE TO
NEAR SEASONAL NORMALS FOR LATE NEXT WEEK.
COLD FRONTAL PASSAGE EXPECTED WEDNESDAY NIGHT INTO THURSDAY MORNING.
A BAND OF SHOWERS WITH FROPA STILL APPEARS REASONABLE DURING THIS
TIME PERIOD. DEVELOPMENT OF A SIGNIFICANT CENTRAL PLAINS CYCLONE
SHOULD TAKE PLACE NEXT WEEKEND. DUE TO THE SLOW MOVEMENT OF THE
SYSTEM ACROSS THE PLAINS...IT APPEARS THAT A PROLONGED PERIOD OF
PRECIPITATION IS POSSIBLE. THE TRENDS WITH THIS SYSTEM WILL DESERVE
CLOSER EXAMINATION IN LATER FORECASTS DUE TO CURRENT HYDROLOGIC
CONCERNS.
.HYDROLOGY...NO CHANGES TO CURRENT RIVER AND OVERLAND FLOOD
WARNINGS.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...RIVER FLOOD WARNING FOR ROSEAU RIVER AT ROSEAU AND TWO RIVERS
RIVER AT HALLOCK. AREAL FLOOD WARNING FOR ROSEAU AND MARSHALL
COUNTIES UNTIL SUNDAY MORNING.
&&
GV/BBHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 1257 PM CDT SAT MAY 15 2004 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-151945- BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL- EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS- GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON- NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY- RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI- SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER- WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN- 1257 PM CDT SAT MAY 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT ...AREAL FLOOD WARNING REMAINS IN EFFECT FOR ROSEAU AND MARSHALL COUNTIES IN EXTREME NORTHWEST MINNESOTA. ...RIVER FLOOD WARNING REMAINS IN EFFECT FOR THE ROSEAU AND TWO RIVERS RIVER IN EXTREME NORTHWEST MINNESOTA. A SLIGHT RISK OF SEVERE THUNDERSTORMS IS POSSIBLE THIS EVENING FOR EASTERN NORTH DAKOTA. WIND GUSTS IN EXCESS OF 60 MPH AND LARGE HAIL ARE THE PRIMARY SEVERE WEATHER HAZARDS WITH THESE THUNDERSTORMS. AN UPPER LEVEL DISTURBANCE AND ASSOCIATED COLD FRONT WILL BRING A CHANCE OF THUNDERSTORMS TO THE REGION THIS EVENING. THE THUNDERSTORMS SHOULD FORM ALONG AND AHEAD OF THE FRONT AS IT MOVES SOUTHEASTWARD ACROSS THE REGION. AFTER THE FRONTAL PASSAGE...THE SEVERE WEATHER THREAT WILL DIMINISH AND SCATTERED SHOWERS ARE EXPECTED LATE TONIGHT. RAINFALL AMOUNTS OF UP TO ONE HALF INCH ARE POSSIBLE WITH THE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SHOWERS AND A FEW THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF SOUTHEASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA SUNDAY INTO MONDAY. HOWEVER...SEVERE THUNDERSTORMS ARE NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FROM 6 PM TO MIDNIGHT THIS EVENING. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.CRH.NOAA.GOV/FGF/INDEX.HTML (ALL LOWER CASE) BRAMER
The national radar mosaic for the moment the first event began.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2004Every state in 2004This day in weather historyWarnings in North Dakota, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401735, 5401736, 5401737, 5401738.